Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Smooth extensions in infinite dimensional Banach spaces

Author: Peter Renz
Journal: Trans. Amer. Math. Soc. 168 (1972), 121-132
MSC: Primary 58B05
MathSciNet review: 0298712
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If $B$ is ${l_p}(\omega )$ or ${c_0}(\omega )$ we show $B$ has the following extension property. Any homeomorphism from a compact subset $M$ of $B$ into $B$ may be extended to a homeomorphism of $B$ onto $B$ which is a ${C^\infty }$ diffeomorphism on $B\backslash M$ to its image in $B$. This is done by writing $B$ as a direct sum of closed subspaces ${B_1}$ and ${B_2}$ both isomorphically isometric to $B$ so that the natural projection of $K$ into ${B_1}$ along ${B_2}$ is one-to-one (see H. H. Corson, contribution in Symposium on infinite dimensional topology, Ann. of Math. Studies (to appear)). With $K,B,{B_1}$ and ${B_2}$ as above a homeomorphism of $B$ onto itself is constructed which leaves the ${B_1}$-coordinates of points in $B$ unchanged, carries $K$ into ${B_1}$ and is a ${C^\infty }$ diffeomorphic map on $B\backslash K$. From these results the extension theorem may be proved by standard methods.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58B05

Retrieve articles in all journals with MSC: 58B05

Additional Information

Keywords: Extension of homeomorphisms, infinite dimensional Banach spaces, <!– MATH ${C^\infty }$ –> <IMG WIDTH="38" HEIGHT="20" ALIGN="BOTTOM" BORDER="0" SRC="images/img1.gif" ALT="${C^\infty }$"> extensions, compact subsets of infinite dimensional spaces
Article copyright: © Copyright 1972 American Mathematical Society